Kansas, 2006

High Wind in Kansas, April 7, 2006

April 7, 2006 · NWS DDC · 7 events in 7 counties and zones

7 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 7, 2:19 AM CST, 6 hours 41 minutes earlier.

Area forecast discussion, Apr 7, 2:19 AM CST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
319 AM CDT FRI APR 7 2006

.DISCUSSION...

DAYS 1-2...

MAIN CHALLENGE IS THE WIND FORECAST TODAY AND HOW TO HANDLE IT
WITH HEADLINES. EARLY THIS MORNING THE UPPER LOW WAS REALLY WOUND
UP ALONG THE CENTRAL KS/NEB BORDER PER WV IMAGERY. 08Z SURFACE OBS
SUGGEST 983MB SFC LOW CENTER STACKED BENEATH H5 LOW. THIS
CONFIGURATION WILL CONTINUE TO ALLOW FOR A FAIRLY UNIDIRECTIONAL
WIND PROFILE TO SUPPORT MECHANICAL MIXING DESPITE THE LACK OF
DIRECT INSOLATION WITH CLOUDS AND PRECIP. IN FACT THE MORE
MODERATE AREAS OF PRECIPITATION SHOULD ALLOW 40 TO 50KT WINDS TO
OCCASIONALLY REACH THE SURFACE IN GUSTS...PARTICULARLY AROUND MIDDAY.

WILL GO WITH LIKELY POPS IN THE NORTHERN HALF OF CWA THROUGH
MIDDAY WITH CHANCE POPS FARTHER SOUTH. AS SYSTEM WEAKENS/FILLS
TODAY THE DEFORMATION PCPN AREA WEST OF THE LOW WILL WEAKEN AS
WELL. ALL THE MODELS SHOW H85 ZERO CELSIUS LINE CHARGING SOUTH BY
MIDDAY. I DOUBT HOWEVER THERE WILL BE ANY SNOW THIS FAR SOUTH, BUT
THERE MAY BE SOME WET FLAKES MIXED IN UP IN THE SCOTT CITY-DIGHTON
AREAS BEFORE PCPN ENDS THIS AFTN. ALREADY SNOWING NOW IN SIDNEY NE
AT THIS TIME (08Z).

REGARDING THE WINDS AND HOW TO HANDLE THEM WITH HEADLINES...WILL
GO AHEAD AND HOIST A WARNING FOR MOST OF THE CWA...ON THE BASIS
THAT SUSTAINED WINDS SHOULD REACH 40 MPH AT MOST LOCALES FOR AT
LEAST A COUPLE HOURS TODAY ANYWHERE FROM 15Z TO LATE THIS
AFTERNOON...AND ALSO FOR CONSISTENCY SAKE SINCE
GLD...PUB...AMA...OUN WILL HAVE HIGH WIND WARNINGS OUT. IT DOESNT
APPEAR TO BE A VERY GUSTY TYPE OF WIND GIVEN THE LACK OF DEEP
LAYER MIXING...BUT IN AREAS OF HEAVIER PCPN THERE MAY BE SOME
GUSTS OF 55 TO 60 MPH OR SO.

TEMPS SHOULD GO NOWHERE TODAY...AND WILL PLAY THAT IN THE GRIDS
WITH TEMPS SLOWLY FALLING INTO THE MID 40S IN THE NORTHERN CWA BY
MIDDAY AND AFTERNOON. TONIGHT...REMNANT LOW CLOUDS SHOULD STICK
AROUND FOR AT LEAST THE FIRST HALF OF THE NIGHT BUT CONTINUED
SUBSIDENCE WITH LOW LEVEL RIDGING COMING IN SHOULD HELP CLEAR
THINGS OUT.

HIGH PRESSURE WILL DOMINATE SATURDAY WITH RECIRCULATED COOL AIR
AROUND THE SURFACE HIGH...SO TEMPS SHOULD STRUGGLE TO GET WARM.
APRIL SUN SHOULD ALLOW THE AFTERNOON TEMPS TO GET TO 60 THOUGH.

UMSCHEID

DAYS 3-7...

NO MAJOR CHANGES PLANNED IN THE EXTENDED.  JUST FEW SMOOTHING AND
ISC GRID TWEAKS.

THE PATTERNS OF THE ECMWF...GFS...UKMET AND NAM80 ARE ALL STAYING
ABOUT THE SAME THROUGH DAY 5.  IN THE DAY 6-7 TIME FRAME...THE GFS
DIVERGES FROM THE ECMWF 5H PATTERN WITH THE EC KEEPING A LITTLER
STRONGER HIGH PRESSURE RIDGE OVER THE SOUTHEASTERN PLAINS THAN THE
GFS.  THE MENTION OF LOW POPS MONDAY NIGHT AND TUESDAY STILL SEEM
WARRANTED AS AN OPEN SHORT WAVE CROSSES QUICKLY FROM SOUTHWEST TO
EAST ACROSS THE CENTRAL PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  30  60  39 /  50  10   0   0
GCK  49  26  61  41 /  60  10   0   0
EHA  53  28  64  43 /  50   0   0   0
LBL  54  27  64  42 /  40  10   0   0
HYS  53  26  56  38 /  60  20   0   0
P28  58  35  57  40 /  30  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 6 PM
CDT /5 PM MDT/ THIS AFTERNOON FOR KSZ030-KSZ031-KSZ043-KSZ044-
KSZ045-KSZ046-KSZ061-KSZ062-KSZ063-KSZ064-KSZ065-KSZ074-KSZ075-
KSZ076-KSZ077-KSZ078-KSZ079-KSZ080-KSZ084-KSZ085-KSZ086-KSZ087-
KSZ088-KSZ089.

WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS AFTERNOON
FOR KSZ066-KSZ081-KSZ090.

&&

FN25/12
Hazardous weather outlook, Apr 7, 3:48 AM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
448 AM CDT FRI APR 7 2006

KSZ030-031-043>046-061>065-074>080-084>089-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-
STEVENS-SEWARD-MEADE-CLARK-COMANCHE-
448 AM CDT FRI APR 7 2006 /348 AM MDT FRI APR 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG NORTHWEST WINDS WILL AFFECT SOUTHWEST KANSAS TODAY. A
HIGH WIND WARNING IS IN EFFECT FOR EXPECTED SUSTAINED WINDS OF 35
TO 45 MPH WITH GUSTS TO NEAR 55 MPH UNTIL EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KSZ066-081-090-081000-
STAFFORD-PRATT-BARBER-
448 AM CDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS WILL AFFECT SOUTH CENTRAL KANSAS TODAY. A
WIND ADVISORY IS IN EFFECT FOR EXPECTED SUSTAINED WINDS OF 25 TO 40 MPH
WITH GUSTS OF 45 TO 50 MPH UNTIL EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Hamilton

When
April 7, 9:00 AM CST
Where
Hamilton forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

This high wind gust was recorded by the KSN-TV weather lab at the Syracuse High School.

High Wind, Morton

When
April 7, 10:28 AM CST
Where
Morton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

This high wind gust was recorded at the Elkhart airport.

High Wind, Lane

When
April 7, 11:06 AM CST
Where
Lane forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

This high wind gust was recorded by the KSN-TV weather lab at the Healy high school

High Wind, Finney

When
April 7, 11:18 AM CST
Where
Finney forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

This high wind gust was recorded by the KDOT site near the intersection of Highway 83 and 156 in Garden City

High Wind, Gray

When
April 7, 12:50 PM CST
Where
Gray forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

This high wind was recorded by the RAWS site in Cimarron.

High Wind, Pawnee

When
April 7, 1:32 PM CST
Where
Pawnee forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

This high wind was recorded at the Fort Larned middle school.

High Wind, Barber

When
April 7, 3:30 PM CST
Where
Barber forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

ASOS - Medicine Lodge

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504611, 5504612, 5504705, 5504706, 5504707, 5504708, 5504709.